Synthetic cannabinoids were initially believed to be a simple mixture of herbs in colorful packaging, giving the illusion of a harmless, natural high sold legally as a recreational drug. Although synthetic cannabinoids are still undergoing clinical evaluations as a possible treatment for medical conditions, new generations of the drug with less favorable effects have surfaced on the street. The effects of synthetic cannabinoids have put health departments on alert, and the side effects are something you should watch out for in your dental patients.
What Are Synthetic Cannabinoids?
More than 30 U.S. states have legalized smoking, vaping or eating cannabis, or marijuana, to ease the symptoms of certain medical conditions, according to the National Conference of State Legislatures. Nine states and Washington, D.C. have legalized the use of marijuana for adult recreational purposes. Synthetic cannabinoids have cropped up in the meantime.
Synthetic cannabinoids are a variety of chemicals combined with the idea of mimicking the psychoactive effects of marijuana. According to the National Institute on Drug Abuse, they are part of a group of mind-altering drugs called new psychoactive substances (NPS).
The drug can be purchased online, and at gas stations, novelty stores and smoke shops. "Synthetic cannabinoids" won't be the name on a package in your local gas station, however. This drug goes by street names like spice and fake weed as well as dozens of brand names.
Potential Side Effects of Synthetic Cannabinoids
The Centers for Disease Control (CDC) reports that synthetic marijuana causes adverse effects, such as tachycardia, vomiting, agitation, confusion, hallucinations and unexplained bleeding. Other clinical signs include bruising, nosebleeds, vomiting or coughing up blood and bleeding gums. The European Review for Medical and Pharmacological Sciences has also identified several cases of liver failure caused by fake weed.
A CDC report identified 155 cases of unexplained bleeding and four deaths linked to synthetic cannabinoid usage in a short period from March to April 2018. Traces of brodifacoum, an anticoagulant commonly found in rat poison, were found in samples from these patients. The American Society of Hematology notes that due to its capacity to cause severe bleeding that could last for months, brodifacoum is also known as a 'superwarfarin.' Researchers don't yet know how the synthetic cannabinoids became contaminated with this poison.
Talking With Your Patients
The Illinois Department of Public Health advises health departments to share information about synthetic cannabinoids with dental practices. Dental professionals need to be aware of a patient who uses this drug when performing periodontal treatments, extractions and other dental procedures which may cause bleeding, since the patient could experience sudden and dangerous bleeding. But how can you ask your patients about their drug use?
It's important to review your patient's medical history at every visit, including their smoking and drug habits. A patient using marijuana or synthetic cannabinoids may answer "no" to the question, "Do you smoke?" if they believe it is harmless or "smoking" only refers to tobacco. Remind patients that you are their partner in good health and that being honest with you about their drug habits will help you provide them with the best and safest possible care.
Using vape pens for marijuana and nicotine is growing more popular, especially among teenagers. Combining vaping with the unknown ingredients of synthetic marijuana can be deadly, Medium reports. Be sure to ask teenagers, students, young adults and other patients about their habits and the habits of their friends.
Drugs and Dental Risks
The CDC issued a warning about the effects of synthetic cannabinoids. If anyone is experiencing unexplained severe bleeding or bruising, they should have someone take them to the hospital immediately and not be allowed to walk or drive alone. Prolonged hospital stays have been required for synthetic marijuana overdoses.
Keep a list of addiction help resources on hand in case patients tell you that they smoke or take drugs and are seeking help quitting. Organizations that can provide help include your local or state health department, local addiction recovery centers, and online resources such as American Addiction Centers and the National Institutes of Health's Smokefree.gov.
- Unexplained severe bleeding, especially bleeding gums, is a potential red flag for synthetic cannabinoid use.
- Educate your patients on the dangers of synthetic cannabinoid use and provide resources for quitting.
- Encourage your patients to talk about their smoking and drug habits so that you can provide them with safe and comprehensive treatment.
Why It's Important
It's important to recognize the effects and know the consequences of synthetic cannabinoids so that you can educate your patients about the dangers. Be supportive to your patients and give them the information they need to quit and encourage their friends to do the same.
Was this article helpful?
If you’d like a response, Contact Us.